Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 30, NWS Lincoln, IL

July 28, 2009Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 28, 2009, 2:34 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2009, 2:34 PM CDT (19:34 UTC)
Expired
Jul 28, 2009, 8:30 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 53 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:55 PM CDTFLASH FLOODChatham, ILNUMEROUS STREETS FLOODED IN CHATHAM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 281934
FFWILX
ILC021-167-290130-
/O.NEW.KILX.FF.W.0030.090728T1934Z-090729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS...
  SOUTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 830 PM CDT.

* AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR INDICATES 2 TO 3 INCHES OF RAIN HAS     
  ALREADY FALLEN ACROSS PARTS OF SOUTHERN SANGAMON COUNTY AND        
  ADDITIONAL HEAVY RAINFALL IS EXPECTED.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AUBURN...CHATHAM...LOAMI...MOUNT AUBURN...ROCHESTER...BERRY...
  GLENARM...LOWDER...ROBY AND SANGCHRIS LAKE STATE PARK.

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 81 AND 91.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 122 AND 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 3985 8922 3973 8922 3959 8959 3953 8992
      3965 8996

$$

BARNES
1 follow-up statement
000 
WGUS73 KILX 282229
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
529 PM CDT TUE JUL 28 2009

ILC021-167-290130-
/O.CON.KILX.FF.W.0030.000000T0000Z-090729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN-SANGAMON-
529 PM CDT TUE JUL 28 2009

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
830 PM CDT FOR SOUTHERN SANGAMON AND NORTHWESTERN CHRISTIAN
COUNTIES...

AT 529 PM CDT...

LOCATIONS IMPACTED INCLUDE AUBURN...CHATHAM...LOAMI...MOUNT AUBURN
AND ROCHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3985 8922 3973 8922 3959 8959 3953 8992
      3965 8995

$$

BARNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:05 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 28, 1:05 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
105 PM CDT TUE JUL 28 2009

.DISCUSSION...
ISSUED 1258 PM CDT TUE JUL 28 2009

SENT A QUICK ZONE UPDATE TO BETTER REFLECT CURRENT TRENDS. LOWERED
POPS ACROSS THE NORTH WHERE INSTABILITY IS WEAKEST AND MID-LEVEL
CLOUD DECK IS THICKEST. 12Z WRF-NMM SUGGESTS THIN LINE OF
CONVECTION FIRING AHEAD OF APPROACHING FRONT ALONG THE I-72
CORRIDOR AFTER 21Z. THEREFORE LEFT POPS IN THE LIKELY CATEGORY
ACROSS THE CENTRAL ZONES. RAISED AFTERNOON HIGH TEMPS
EVERYWHERE...WITH LOWER 80S NORTH AND MIDDLE TO UPPER 80S SOUTH.

BARNES
&&

.AVIATION...
ISSUED 1233 PM CDT TUE JUL 28 2009

SCATTERED CONVECTION EXPECTED TO DEVELOP ALONG SLOWLY ADVANCING
COLD FRONT THIS AFTERNOON/EVENING...WITH 12Z MODELS INDICATING
MOST LIKELY LOCATION ALONG THE I-72 CORRIDOR AFTER 21Z. DUE TO
UNCERTAINTY WITH COVERAGE AND TIMING OF STORMS...WILL ONLY CARRY
VCTS BETWEEN 21Z AND 05Z. ANY CONVECTION THAT DEVELOPS WILL TEND
TO DIMINISH LATER THIS EVENING AS INSTABILITY IS LOST. WILL
THEREFORE DROP THE MENTION OF THUNDER FOR THE OVERNIGHT HOURS.
WINDS THIS AFTERNOON AND TONIGHT WILL BE QUITE LIGHT DUE TO WEAK
PRESSURE GRADIENT IN VICINITY OF FRONT. WITH AMPLE LOW-LEVEL
MOISTURE AND LIGHT/VARIABLE WINDS...MAY SEE SOME PATCHY FOG
OVERNIGHT...ESPECIALLY AT LOCATIONS THAT PICK UP PRECIP THIS
EVENING. FRONT WILL SLOWLY SAG TO THE I-70 CORRIDOR BY WEDNESDAY
MORNING...AS DRIER AIR TRICKLES IN FROM THE NORTH. WILL BEGIN TO
CLEAR THINGS OUT AT KPIA AFTER 14Z...BUT WILL MAINTAIN MID-LEVEL
CLOUD DECK AT THE REMAINING TERMINALS THROUGH 18Z.

BARNES
&&

.PREV DISCUSSION...
ISSUED 1040 AM CDT TUE JUL 28 2009

COLD FRONT SLOWLY SAGGING SOUTHWARD INTO NORTHERN ILLINOIS THIS
MORNING...WITH BAND OF CLOUDINESS AND SCATTERED LIGHT SHOWERS
NOTED ACROSS THE NORTHWESTERN HALF OF THE KILX CWA. DUE TO THE
CLOUD COVER...15Z TEMPS ARE ONLY IN THE LOWER TO MIDDLE 70S ALONG
AND NORTHWEST OF THE ILLINOIS RIVER. MEANWHILE...ABUNDANT
SUNSHINE HAS PUSHED TEMPS INTO THE LOWER 80S ACROSS THE EAST AND
SOUTHEAST. HAVE ADJUSTED HIGH TEMPS BY A FEW DEGREES TO BETTER
ACCOUNT FOR THE CURRENT TRENDS...WITH HIGHS RANGING FROM THE UPPER
70S FROM PEORIA NORTHWARD...TO THE MIDDLE 80S ALONG AND EAST OF
I-57. 12Z MODELS CONTINUE TO INDICATE PRECIP INCREASING IN
COVERAGE ALONG/AHEAD OF FRONT THIS AFTERNOON...AS UPPER WAVE
INTERACTS WITH BOUNDARY. WILL THEREFORE MAKE NO CHANGES TO THE
CURRENT POP FORECAST. SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERSIST INTO TONIGHT AS THE FRONT MAKES ONLY SLOW PROGRESS
SOUTHWARD.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 28, 11:47 AM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1147 AM CDT TUE JUL 28 2009

ILZ027>031-036>038-040>055-291100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD-
1147 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND EAST CENTRAL
ILLINOIS THROUGH TONIGHT...AS A COLD FRONT MOVES ACROSS THE AREA.
THE STORMS MAY CONTAIN BRIEF HEAVY DOWNPOURS AND GUSTY WINDS TO 45
MPH...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...WITH THE PASSAGE
OF A SECOND COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-057-061>063-066>068-071>073-291100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
1147 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT EAST CENTRAL AND SOUTHEAST
ILLINOIS THROUGH TONIGHT...AS A COLD FRONT MOVES ACROSS THE AREA.
THE STORMS MAY CONTAIN BRIEF HEAVY DOWNPOURS AND GUSTY WINDS TO 45
MPH...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING SOUTH OF
I-70...HOWEVER NO SEVERE WEATHER IS EXPECTED.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...WITH THE
PASSAGE OF A SECOND COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:54 PM CDTSevere Thunderstorm WarningILXSangamon37 min
Jul 28, 4:07 PM CDTSevere Thunderstorm WarningILXCass, Morgan38 min
Jul 28, 4:43 PM CDTSpecial Weather StatementILXDeWitt47 min
Jul 28, 5:02 PM CDTAreal Flood AdvisoryILXCass, Morgan, Scott6 hr
Jul 28, 6:12 PM CDTSpecial Weather StatementILXMoultrie33 min

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.